North Carolina, 2016

Hail and Damaging Winds in North Carolina, July 8, 2016

July 8, 2016 · NWS RNK · 14 events in 7 counties and zones

A strong upper level disturbance pushed across the central Appalachians, triggering an organized line of severe thunderstorms. Strong daytime heating ahead of an approaching cold front supported afternoon temperatures in the upper 80s and the low 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$580,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level disturbance pushed across the central Appalachians, triggering an organized line of severe thunderstorms. Strong daytime heating ahead of an approaching cold front supported afternoon temperatures in the upper 80s and the low 90s. CAPE values approached 2500 J/Kg, while mid level winds were observed in the 30 to 40 knot range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 3:05 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 8, 3:05 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley tonight, then closer to the mid Atlantic region
on Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of the
weekend, with another high building over the northeast United
States on Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 405 PM EDT Friday...

Flash Flood Watch remains in effect until Midnight for Southeast
West Virginia and Tazewell county in Southwest Virginia.

Severe Thunderstorm Watch 360 remains in effect until 10 pm
tonight.

MCV and associated convective cluster will move southeast across our
region this afternoon into tonight. Showers and thunderstorms
with rainfall rates of 2-3 inches per hour possible. Flash flood
watch placed in an area with lower FFG guidance and wet antecedent
conditions. The potential exists for watch to be expanded further
if conditions warrant. The orientation, movement and any training
of storms may result in flooding.

There is also the severe potential with thunderstorms this afternoon
into tonight. The line of convection across southern West Virginia
will maintain forward propagation and a damaging winds and hail
threat. Storms are moving into unstable airmass and the turn to
the southeast of the cluster has started this afternoon.

A cold front will bring another opportunity for showers and
thunderstorms as it crosses late tonight. Questions remain on
the strength of convection with the loss of solar heating and
stabilization behind first round of convection. The combination of
low level moisture and light winds will result in pockets of fog
overnight. Low temperatures tonight will range from the mid 60s in
the west to the lower 70s in the east.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...

Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.

Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...

Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.

Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.

&&

.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK
HYDROLOGY...WP
Hazardous weather outlook, Jul 8, 4:10 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI JUL 8 2016

NCZ004>006-020-VAZ033-034-043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508-
091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 4:44 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI JUL 8 2016

VAZ009-082230-
SMYTH-
544 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN SMYTH COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS
WAS OVER ALLISON GAP...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
BROADFORD...
MARION WYTHEVILLE...
AND ALLISON GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3695 8182 3698 8171 3693 8168 3694 8167
      3699 8158 3702 8147 3699 8148 3701 8144
      3690 8133 3683 8129 3684 8175 3693 8183
TIME...MOT...LOC 2143Z 264DEG 17KT 3689 8181

JJM
Local storm report, Jul 8, 4:50 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE PIPESTEM          37.54N 80.96W
07/08/2016                   SUMMERS            WV   BROADCAST MEDIA

            A TREE WAS BLOWN DOWN ONTO A CAR ALONG ROUTE 20 NEAR THE
            COMMUNITY OF PIPESTEM. THIS REPORT WAS SUBMITTED BY A
            MEMEBER OF THE PUBLIC AND RELAYED THROUGH LOCAL MEDIA.

&&

16
Local storm report, Jul 8, 5:06 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ESE PENHOOK           36.96N 79.58W
07/08/2016                   PITTSYLVANIA       VA   PUBLIC

            A LARGE TREE WAS BLOWN DOWN ONTO A FENCE.

&&

16
Special weather statement, Jul 8, 5:08 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT FRI JUL 8 2016

NCZ001-002-018-019-082315-
WILKES-WATAUGA-ASHE-ALLEGHANY-
608 PM EDT FRI JUL 8 2016

...AN AREA OF NUMEROUS STRONG THUNDERSTORMS WILL AFFECT WESTERN
WILKES...WATAUGA...WESTERN ALLEGHANY AND ASHE COUNTIES...

AT 607 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR ABINGDON...
MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
WILKESBORO...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...AND A WARNING MAY NEED TO BE ISSUED
LATER...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3602 8135 3604 8140 3607 8141 3612 8155
      3611 8181 3616 8183 3621 8190 3629 8192
      3630 8190 3636 8180 3634 8177 3634 8171
      3638 8173 3639 8170 3653 8171 3659 8168
      3657 8114 3603 8119 3603 8127 3600 8132
TIME...MOT...LOC 2207Z 287DEG 28KT 3665 8190

JJM
Local storm report, Jul 8, 5:18 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 WNW STEWARTSVILLE     37.28N 79.85W
07/08/2016                   ROANOKE            VA   AMATEUR RADIO

            MULTIPLE LIMBS AT LEAST 12 INCHES IN DIAMETER WERE BLOWN
            DOWN.

0520 PM     TSTM WND DMG     1 SW STEWARTSVILLE      37.26N 79.81W
07/08/2016                   BEDFORD            VA   AMATEUR RADIO

            ONE TREE TWO FEET IN DIAMETER WAS BLOWN DOWN AND WAS
            BLOCKING PART OF TURNER BRANCH ROAD.

&&

16
Special weather statement, Jul 8, 5:26 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT FRI JUL 8 2016

NCZ003-VAZ016-032-082245-
SURRY-CARROLL-PATRICK-
626 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL
COUNTIES...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS OVER LAMBSBURG...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
ARARAT...
AND FANCY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3656 8084 3666 8083 3667 8044 3649 8045
TIME...MOT...LOC 2226Z 276DEG 40KT 3662 8076

JJM

The radar

The Roanoke radar (KFCX), 74 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 8, 5:28 PM EST
Where
Rockingham County, 0.47 mi S of Boulevard to 0.96 mi ENE of New Leaksville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.493, -79.770

Four to six trees were blown down by thunderstorm winds across the Eden area.

Thunderstorm Wind, Stokes

When
July 8, 5:30 PM EST
Where
Stokes County, 0.38 mi WSW of Shelton Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.518, -80.156

A tree was blown down by thunderstorm winds at the intersection of Poure Road and Route 704.

Thunderstorm Wind, Watauga

When
July 8, 5:38 PM EST to 5:58 PM EST
Where
Watauga County, Reese to 0.89 mi SW of Bamboo
Measured
60 kt (69 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.330, -81.820

A line of severe thunderstorms brought down numerous trees and power lines across Watauga County. In Reese and Zionville, 30 to 40 trees were blown down. At least one person was injured, when a tree fell onto a vehicle on Big Hill Road near Boone. A section of roof was blown off the Nathan's Walk apartment complex in downtown Boone. At the peak of the event, over 16,000 people in Watauga County were without power.

Hail, Stokes

When
July 8, 5:40 PM EST
Where
Stokes County, 0.11 mi WNW of Meadows
Measured
0.88 in hail
Reported by
State Official
Coordinates
36.370, -80.182

Thunderstorm Wind, Caswell

When
July 8, 5:43 PM EST to 5:53 PM EST
Where
Caswell County, 2.33 mi WNW of Blanch to 1.67 mi W of Estelle
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.530, -79.320

Multiple trees and a power lines were blown down by thunderstorm winds across portions of northern Caswell County. Trees were reported down on Lawrence Road, the intersection of Blanch and Culver Roads, and Old Satterfield Road.

Thunderstorm Wind, Caswell

When
July 8, 5:45 PM EST to 5:48 PM EST
Where
Caswell County, 1.59 mi SSE of Purley to 1.99 mi S of Purley
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.448, -79.360

A tree and a power line were blown down by thunderstorm winds just north of the community of Yanceyville.

Thunderstorm Wind, Caswell

When
July 8, 5:50 PM EST
Where
Caswell County, 2.16 mi NNW of Quick
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.430, -79.511

A tree was blown down by thunderstorm winds along Quick Road.

Thunderstorm Wind, Stokes

When
July 8, 5:53 PM EST to 5:55 PM EST
Where
Stokes County, 0.06 mi NW of Pine Hall to 1.66 mi E of Pine Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.321, -80.071

Multiple power lines and a tree were blown down by thunderstorm winds between Pine Hall and Walnut Cove.

Thunderstorm Wind, Wilkes

When
July 8, 5:58 PM EST to 6:25 PM EST
Where
Wilkes County, 2.07 mi N of Parsonville to 3.55 mi SW of Hunting Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
36.250, -81.370

Numerous large trees and power lines were blown down across Wilkes County. A roof was blown off of a building near the community of Elkville. Several large oak trees older than 100 years old were blown down near Hays. At the peak of the storm, over 14,000 Duke Energy customers were without power, with over 18,000 Blue Ridge Energy customers without power. In Millers Creek, one tree fell on a mobile home causing extensive damage. Other damage to structures and vehicles were reports in North Wilkesboro and Rock Creek.

Thunderstorm Wind, Ashe

When
July 8, 5:58 PM EST to 5:59 PM EST
Where
Ashe County, 1.39 mi W of Roten to 0.49 mi NNW of Obid
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.468, -81.645

Numerous trees and power lines were blown down by thunderstorm winds across portions of Ashe County. An estimated 50 power poles were snapped in the county by thunderstorm winds. At the peak of the storm, more than 18,000 BREMCO customers were without power. There were 40 calls to Ashe County 911 about debris, trees and power lines blown down.

Thunderstorm Wind, Caswell

When
July 8, 6:00 PM EST
Where
Caswell County, 3.09 mi WSW of Osmond
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.431, -79.220

A tree was blown down by thunderstorm winds along Stephentown Road.

Thunderstorm Wind, Wilkes

When
July 8, 6:37 PM EST
Where
Wilkes County, 3.37 mi NE of Benham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.338, -80.882

A tree was blown down by thunderstorm winds near the State Road Grocery Store.

Thunderstorm Wind, Yadkin

When
July 8, 6:38 PM EST to 6:55 PM EST
Where
Yadkin County, 2.15 mi NNW of Wagoner to 0.89 mi SE of Yadkinville
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.200, -80.810

Numerous trees and power lines were blown down by a line of severe thunderstorms across portions of Yadkin County. Near the Hamptonville area, one fallen tree caused minor damage to a home while another fallen tree landed on a patrol car, destroying the vehicle. Another tree fell and caused damage to a bridge along Wesley Road near the the Boonville area.

Thunderstorm Wind, Stokes

When
July 8, 7:05 PM EST to 7:08 PM EST
Where
Stokes County, 2.65 mi W of Dalton to 1.35 mi W of Mt Olive
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.323, -80.447

Thunderstorm winds brought down trees near Pinnacle. One of the trees temporarily blocked the exit from U.S. Highway 52. Another tree was blown down north of King, temporarily closing YMCA Camp Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650923, 650924, 650936, 650921, 650927, 650929, 650937, 650932, 650944, 650967, 650939, 650948, 650953, 652781.